SPECIAL OFFER: - Limited Time Only!
(The ad below will not display on your printed page)
When feverish, congested 2-year-old Kadence woke up in the middle of the night, her mom, Marena Teague, gave her a dose of ibuprofen and cold medicine, just as her pediatrician suggested. Kadence started fussing again a little later, and Teague, half asleep, reached for the medications again. "I realized almost instantly that I'd double-dosed Kadence with both medications," says the Summerville, Georgia, mom. In a panic, Teague called poison control. "I was told to keep Kadence awake for a few hours to make sure she didn't develop breathing problems or become unconscious," she says. "I kept the phone in my hand in case I had to call 911 fast."
Thankfully, Kadence, now 5, was fine, but other kids aren't so lucky. Each year, an estimated 71,000 children are treated in emergency rooms for accidental medication poisonings. Medical experts say that many parents unintentionally goof when giving kids medicine. Such errors can lead to prolonged illness as well as potentially serious side effects, particularly in infants and toddlers, which is one reason the American Academy of Pediatrics (AAP) no longer recommends OTC cold and cough medications for kids younger than age 4. (Teague's incident occurred in 2008, before the AAP changed its recommendations.) "A young child's small size and immature metabolic system makes him much more vulnerable to medication mistakes," explains Daniel Frattarelli, M.D., chair of the AAP's committee on drugs, and a pediatrician in Dearborn, Michigan. Help your sick kid get well safely by avoiding these common Rx blunders.
© Copyright 2013, Meredith Corporation. All Rights Reserved.